Question

Sex and Relationships

Can medications cause sexual side effects?

A Answers (3)

  • AMehmet Oz, MD, Cardiology, answered

    The following medications can cause sexual problems:

    Birth control pills -- Because they directly affect a woman's hormones, birth control pills can decrease libido and sexual enjoyment.

    Antidepressants -- These medications work by increasing the levels of a chemical called serotonin in the brain. The elevated levels boost your mood, but may inhibit sexual function. As a result, the below medications may cause decreased sex drive, impotence, delayed orgasm and other sexual side effects:

    • Monoamine oxidase inhibitor (MAOI) antidepressants (Ex. moclobemide, phenelzine)
    • Selective serotonin reuptake inhibitor (SSRI) antidepressants (Ex. fluoxetine)
    • Tricyclic antidepressants (Ex. amitryptiline)

    Blood pressure medication -- Some medications taken to lower blood pressure can affect the nervous system reaction that stimulates an erection. The specific way they lower libido varies by type of medicine. The following medications are commonly cited as causing sexual problems:

    • Alpha-blockers (i.e. prazosin, doxazosin)
    • Clonidine
    • Methyldopa

    Other:

    • Phenothiazines (i.e. chlorpromazine, thioridazine)
    • Risperidone
    • Benzodiazepines
    • Cimetidine
    • Cyproterone acetate
    • Disulfiram
    • Finasteride
    • Metoclopramide
    • Opioid painkillers (i.e. morphine)
    • Spironolactone

    This content originally appeared on doctoroz.com
  • ABonnie Lynn Wright, PhD, Geriatrics Nursing, answered on behalf of Honor Society of Nursing (STTI)
    Yes. Particularly blood pressure medication. This can interfere with getting or maintaining an erection for men. Since treatment for hypertension is common for diabetics and diabetes is so common, erectile disfunction due to blood pressure medication must also be a common side effect. If this is your experience, discuss it with your physician. He or she may be able to adjust your medications to lessen the problem.
  • AMadeleine Castellanos, MD, Sexual Health, answered on behalf of Good In Bed
    Sexual side effects from medications are quite common in both men and women. For guys, those side effects usually manifest as erectile problems, delayed ejaculation, and a lower libido. Studies suggest that an estimated 75 percent of people who experience sexual side effects from prescribed medications don't tell their doctors. But disclosure is important: If your guy is having sexual dysfunction and is on any kind of medication, it's worth him talking to his physician about possible substitutes or alternatives.
Did You See?  Close
How can surgery affect my sex life?